Virginia, 2001

Damaging Wind in Virginia, July 8, 2001

July 8, 2001 · NWS MRX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$22,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 8, 2:11 PM EST, 1 hour 24 minutes earlier.

Area forecast discussion, Jul 8, 2:11 PM EST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
311 PM EDT SUN JUL 8 2001

SATELLITE SHOWING MCS TRACKING INTO EAST KY...IT SHOULD CONTINUE
HEADING SOUTH INTO OUR UNSTABLE ATMOSPHERE.  NORTHERN ZONES ALREADY
BOXED. WILL GO WITH LIKELY POPS ACROSS THE CWA FOR TONIGHT. COULD SEE
SEVERE WEATHER FURTHER SOUTH OF THE BOX THIS EVENING.  HEAVY RAIN IS
LIKELY WITH PW'S NEARING 2 INCHES.  WILL MENTION HEAVY RAIN TOO.
SQUALL LINE MOVING QUICKLY...SO MOST OF THE ACTIVITY SHOULD BE SOUTH
OF US BY MIDNIGHT.

FOR THE REST OF THE PERIOD...SHORTWAVES RIPPLING THROUGH OUR AREA
UNDER NORTHWEST FLOW THROUGH TUESDAY...BUT MOISTURE BECOMES MORE
LIMITED LATE TUESDAY...WILL GO WITH CHANCE POPS ON MONDAY AND TUESDAY
AND DRY TUESDAY NIGHT THROUGH THURSDAY.

CHA   72  92  71  91 /  60  40  30  30
TYS   70  90  70  89 /  60  40  30  30
TRI   68  88  68  87 /  70  40  30  30
OQT   70  90  70  89 /  60  40  30  30

.MR
X...
NC...NONE.
TN...SEVERE THUNDERSTORM WATCH FOR NORTHEAST TN UNTIL 8 PM.
VA...SEVERE THUNDERSTORM WATCH FOR SOUTHWEST VA UNTIL 8 PM.

GH

In the hours before

Special weather statement, Jul 8, 1:15 PM EST, 2 hours 20 minutes before
TNZ014>018-042>047-VAZ001-002-005-006-008-090000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
215 PM EDT SUN JUL 8 2001

...SEVERE THUNDERSTORM WATCH NUMBER 527 IN EFFECT UNTIL 800 PM...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR THE FOLLOWING COUNTIES...CARTER...CITY OF BRISTOL...CITY OF
NORTON...CLAIBORNE...GREENE...HANCOCK...HAWKINS...JOHNSON...LEE...
RUSSELL...SCOTT...SULLIVAN...UNICOI...WASHINGTON AND WISE. THE WATCH IS
IN EFFECT UNTIL 800 PM.

THE MAIN THREATS FROM THESE STORMS WILL BE THE POSSIBILITY OF STRONG
DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL UP TO THE SIZE OF A
QUARTER...AND TORRENTIAL RAINFALL WHICH COULD CAUSE FLOODING OF LOW
LYING AND FLOOD PRONE AREAS.

REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

DMG
Local storm report, Jul 8, 3:13 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
413 PM EDT SUN JUL 8 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0355 PM    POUND                     VA   WIND DAMAGE
07/08/01   WISE                           TREES DOWN ON POWER LINES.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

0400 PM    WISE                      VA   WIND DAMAGE
07/08/01   WISE                           TREES DOWN ON POWER LINES.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

DAE

The radar

The Knoxville radar (KMRX), 98 km away, was scanning. The volume nearest the first event began at 20:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Scott

When
July 8, 3:35 PM EST
Where
Scott County, Countywide
Crop damage
$22,000
Reported by
LAW ENFORCEMENT
Coordinates
36.733, -82.567

Trees down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2001Every state in 2001This day in weather historyWarnings in Virginia, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5261842.